|medication not working
Mar 26, 2012
I started taking atripla a year ago and my cd4 went from 120 to 390 and during the period, the VL drop to below 100. However in Nov, i started getting shingles and hives and various side effect, the doctor did my cd and it started coming down to 350 and vl went up to 1000. Subsequently in Jan, VL started increasing again and cd was dropping. So the doctor said that the medication might not be working. Subsequently, he told me to do a sensitivity test to determine my new combination. The results for that take 3 weeks, i have already done it 3 times with this doctor and it has taken more than 10 weeks now and he still wants me to take another sensitivity test for 3 more weeks. Currently i am not taking any med and my Vl is over 300,000 and cd 290. Should i be concerned? What else should i do to start my new regime.
| Response from Dr. McGowan
Generally a resistance test, called a genotype would have been the best test at the time you were taking the failing regimen. At that point (when your viral load was around 1000) would have given the most accurate information. If the increase in viral load had been from the development of resistance to the treatment, the virus would have to "show it's hand" and reveal its resistance mutations. That test usually only takes 1-2 weeks to run.
You do not say if your viral load had gotten to "Undetectable", which is generally less than (<) 20, or 40 or 50 (depending on the test used). If not then resistance may be likley as teh cause. How well did you take your meds? Were you missing many doses? If that was not the problem then the increase in viral load may have been due to the shingles. During shingles the viral load may increase and the CD4 drop briefly. This should come back to normal in a few weeks.
At this point, since you have been off meds for awhile, the results of a resistance test may be less accurate.
I would not recommend staying off meds. You should speak with your doctor about starting a new combo (if resistance was suspected or found on the previous testing) perhaps with a protease inhibitor based regijmen, which would be harder for the virus to generate resistance against.
Best to you, Joe
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Burning Penis After Getting Head Worried I Have HIV
- Flu Symptoms After Having Sex During Period Worried I Have HIV
- Painful Ejaculation After Condom Broke Anal Worried I Have HIV
- Tingling In Feet After Sex With Sex Worker Worried I Have HIV
- Vomiting After Anal Fingering Worried I Have HIV
- White Bumps On Penis After Oral Sex Form Sex Worker What Are The Chances Of HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.